Missouri, 2013

Flooding in Missouri, May 9 to 10, 2013

May 9 to 10, 2013 · NWS SGF · 5 events in 3 counties and zones

A cold front moving through the Missouri Ozarks and training of thunderstorms led to localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moving through the Missouri Ozarks and training of thunderstorms led to localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 9:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 9, 9:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 PM CDT THU MAY 9 2013

.UPDATE...
ISSUED AT 942 PM CDT THU MAY 9 2013

A FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR THE REMAINDER OF
TONIGHT. FIRST OFF...POPS WERE TWEAKED TO ACCOUNT FOR THE LATEST
RADAR TRENDS. THE CLUSTER OF THUNDERSTORMS THAT IMPACTED MOST OF
SOUTHWESTERN MISSOURI HAS BEEN ON A DECLINING TREND AS ITS
OUTFLOW HAS CHOKED OFF BETTER LOW LEVEL THETA-E AIR. THE NORTHWARD
MOVING OUTFLOW BOUNDARY DOES CONTINUE TO KICK UP A FEW
UPDRAFTS...BUT THESE ARE NOT LASTING ALL THAT LONG. ONE THING WE
WILL HAVE TO WATCH IS FAR SOUTHWESTERN MISSOURI WHERE STORMS
REMAIN A BIT STRONGER. CONVECTION ACROSS THIS REGION HAS SHOWN
UPWIND PROPAGATING CHARACTERISTICS AS A WEAK LOW LEVEL JET HAS
IMPINGED ON THE REGION. CORFIDI VECTORS ARE ALMOST NIL IN THIS
AREA...SO WE HAVE INTRODUCED A LIMITED FLOODING THREAT FOR
TRAINING STORMS. WE ARE ALSO WATCHING A COLD FRONT AS IT
CONTINUES TO SLIDE SOUTHEAST ACROSS SOUTHEASTERN KANSAS AND WEST
CENTRAL MISSOURI. WE HAVE SEEN WIDELY SCATTERED THUNDERSTORMS
DEVELOP ALONG THIS FEATURE...BUT COVERAGE IS BEGINNING TO
DECREASE.

AS WE HEAD INTO THE OVERNIGHT PERIOD...THE MAIN SHOW WILL BE
CONVECTION ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. WE MAY
STILL SEE SOME UPDRAFTS TRY AND GET GOING ALONG THE FRONT...BUT
COVERAGE SHOULD REMAIN ISOLATED TO WIDELY SCATTERED AT BEST. A FEW
OF THE MORE ROBUST UPDRAFTS ACROSS THE REGION MAY STILL CONTAIN
SOME SMALL HAIL OR LOCALLY GUSTY WINDS. AS WAS MENTIONED IN THE
PREVIOUS PARAGRAPH...THERE IS ALSO A HYDRO CONCERN FOR ANY
TRAINING STORMS. FINALLY...WE ALSO DECIDED TO ADD PATCHY FOG FOR
AREAS THAT SAW DECENT RAINFALL THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 257 PM CDT THU MAY 9 2013

REGIONAL RADAR MOSAIC IS BEGINNING TO LIGHT UP A BIT. ESPECIALLY
ALONG AND NORTHWEST OF THE SURFACE COLD FRONT THAT IS STILL
LOITERING JUST TO THE NORTHWEST OF THE OUTLOOK AREA. OTHER
CONVECTIVE DEVELOPMENT IS UNDERWAY IN OKLAHOMA. FOR NOW...THINGS
ARE QUIET HERE. HOWEVER...SLOW DESTABILIZATION IS UNDERWAY AND AN
INCREASING CUMULUS FIELD IS BEGINNING TO DEVELOP NOW THAT
SUBSIDENCE BEHIND THIS MORNINGS MCV IS STARTING TO WANE.

OVER THE NEXT FEW HOURS...WE SHOULD SEE ISOLATED TO SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT. PREFERRED AREAS FOR
DEVELOPMENT AT THIS JUNCTURE WILL BE THE WEST/NORTHWEST HALF OF
THE AREA...ESPECIALLY AS YOU GET CLOSER TO THE SURFACE FRONT.
DEEP LAYER SHEAR REMAINS WEAK (20-25KT) AND MLCAPE WILL GENERALLY
BE IN THE 1000-1500 J/KG RANGE...SO THERE IS A RISK FOR A FEW
STRONG STORMS (PENNY HAIL/LOCALIZED 40-50 MPH WINDS).

HEADING INTO THIS EVENING...WILL NEED TO WATCH CONVECTIVE
DEVELOPMENT OVER OKLAHOMA AS THIS WILL HAVE A CHANCE TO MOVE INTO
THE REGION. THE COLD FRONT WILL CONTINUE A SLOW SAG TO THE
SOUTHEAST. LOSS OF DAYTIME HEATING WILL RESULT IN DECREASING
MLCAPE VALUES...THOUGH THE ATMOSPHERE WILL REMAIN UNSTABLE ENOUGH
TO SUPPORT SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
THE AREA WELL INTO THE OVERNIGHT HOURS.

BY FRIDAY MORNING...COLD FRONT THAT WILL BE APPROACHING FROM THE
NORTH TONIGHT SHOULD BE BISECTING THE CWA FROM SOUTHWEST TO
NORTHEAST...MORE OR LESS ALONG I-44.  THE FRONT WILL ONLY SLOWLY
MOVE SOUTHEAST WITH TIME TOMORROW.  THE BEST PRECIPITATION CHANCES
WILL BE ALONG AND AHEAD OF THE FRONT TOMORROW...BUT I DO THINK SOME
AREAS OF SHOWERS/PERHAPS AN ISOLATED THUNDERSTORM WILL REMAIN
POSSIBLE BEHIND THE FRONT...AS A COUPLE OF POST-FRONTAL SHORTWAVES
ROTATE SOUTHEAST ACROSS THE AREA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 257 PM CDT THU MAY 9 2013

SKIES SHOULD BEGIN TO CLEAR LATE FRIDAY NIGHT/EARLY SATURDAY MORNING
AS SURFACE RIDGING AND A BIT OF MID AND UPPER LEVEL SUBSIDENCE
BUILDS IN.  CLOUDS WILL INCREASE AGAIN DURING THE DAY SATURDAY AS
THE NEXT...MUCH STRONGER FRONT BEGINS TO APPROACH FROM THE NORTH.  A
THIN LINE OF LIGHT RAIN SHOWERS WILL BE POSSIBLE ALONG THIS
SECONDARY FRONT AS IT PASSES THROUGH THE REGION SATURDAY AFTERNOON.

A LARGE AREA OF CANADIAN HIGH PRESSURE WILL START TO BUILD INTO THE
AREA SATURDAY NIGHT AND SUNDAY MORNING.  THIS SHOULD PRODUCE GOOD
RADIATIONAL COOLING CONDITIONS FOR SUNDAY MORNING...WITH SOME AREAS
DROPPING TO AROUND 40 DEGREES BY DAYBREAK SUNDAY.  TEMPERATURES FOR
NOW LOOK JUST WARM ENOUGH TO PRECLUDE WIDESPREAD FROST...BUT SOME
VERY PATCHY LIGHT FROST COULD OCCUR IN MORE SHELTERED LOCATIONS
WITHIN THE COMPLEX TERRAIN ALONG/SOUTH OF THE OZARK PLATEAU.

THAT AREA OF HIGH PRESSURE WILL SINK SOUTH THROUGH THE MID
MISSISSIPPI VALLEY ON SUNDAY...HELPING TO KEEP TEMPERATURES A BIT
COOL...GENERALLY IN THE LOW TO MID 60S.  ALSO ON SUNDAY/SUNDAY
EVENING...GUIDANCE HAS BEEN HINTING AT ANOTHER SHORTWAVE TRYING TO
DROP SOUTH ACROSS THE EASTERN PLAINS IN NORTHWEST FLOW. ASCENT WITH
THIS SYSTEM MAY BE JUST ENOUGH TO GENERATE A COUPLE OF LIGHT RAIN
SHOWERS OR SPRINKLES OVER THE WESTERN THIRD OF THE CWA ON SUNDAY.
MOST LOCATIONS SHOULD REMAIN DRY HOWEVER.

THE BEGINNING OF NEXT WORKWEEK LOOKS TO FEATURE RISING HEIGHTS ALOFT
AS EASTERN CONUS TROUGHING PROGRESSES INTO THE CANADIAN MARITIMES.
THIS WILL RESULT IN A WARM UP THROUGH THE MIDDLE PART OF NEXT
WEEK...WITH HIGHS BACK INTO THE UPPER 70S/LOW 80S BY TUESDAY AND
WEDNESDAY. RETURN FLOW AND AN ASSOCIATED INCREASE IN MOISTURE BY
WEDNESDAY/THURSDAY WILL RESULT IN RENEWED CHANCES FOR SCATTERED
THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 706 PM CDT THU MAY 9 2013

AN AREA OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE KSGF AND KBBG
AERODROMES THIS EVENING. MVFR CONDITIONS CAN BE EXPECTED WITH
THESE STORMS. KJLN WILL BE ON THE NORTHERN EDGE OF THIS ACTIVITY.
NEVERTHELESS...WE INCLUDED TEMPO GROUPS FOR MVFR AND THUNDER AT
ALL THREE TAF SITES. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT...HOWEVER COVERAGE OF THUNDERSTORMS WILL BE MUCH MORE
SPORADIC. MEANWHILE...A COLD FRONT WILL SLOWLY MOVE THROUGH THE
AREA LATE TONIGHT WITH MVFR CEILINGS EXPECTED TO SETTLE IN BEHIND
THIS FEATURE. WE DID INCLUDE A TEMPO GROUP FOR IFR CEILINGS AS A
COUPLE OF WEATHER MODELS CONTINUE TO ADVERTISE THIS POTENTIAL. WE
ARE THEN EXPECTING MVFR CEILINGS FOR MUCH OF FRIDAY WITH A FEW
SHOWERS DEVELOPING IN THE AFTERNOON.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...SCHAUMANN
SHORT TERM...GAGAN/BOXELL
LONG TERM...BOXELL
AVIATION...SCHAUMANN
Hazardous weather outlook, May 9, 9:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT THU MAY 9 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1013 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST OVERNIGHT
  MAINLY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. ISOLATED
  TO WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE NORTH
  OF THE INTERSTATE.

  NO WIDESPREAD SEVERE WEATHER IS EXPECTED TONIGHT...BUT A FEW
  STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS...WIND
  GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY
  RAINFALL. THERE IS THE POTENTIAL FOR MINOR FLOODING OF CREEKS
  AND LOW WATER CROSSINGS ACROSS PORTIONS OF SOUTHWESTERN
  MISSOURI WHERE THUNDERSTORMS REPEATEDLY TRACK OVERNIGHT.

  PATCHY FOG WITH VISIBILITIES DOWN TO A MILE OR LESS WILL ALSO
  BE POSSIBLE FROM LATE TONIGHT INTO EARLY FRIDAY MORNING
  ACROSS SOUTHWESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A COLD FRONT WILL PUSH THROUGH THE REMAINDER OF THE AREA FRIDAY
  MORNING WITH THUNDERSTORMS OCCURRING ALONG AND AHEAD OF THE
  FRONT...MAINLY IN AREAS SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.
  NO SEVERE WEATHER IS EXPECTED.

  ADDITIONAL THUNDERSTORM CHANCES WILL OCCUR DURING THE MIDDLE
  PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, May 9, 7:47 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT THU MAY 9 2013

MOZ091-092-100230-
WEBSTER MO-WRIGHT MO-
847 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WEBSTER AND
NORTHWESTERN WRIGHT COUNTIES UNTIL 930 PM CDT...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF DUNCAN...OR 9 MILES SOUTHEAST OF
MARSHFIELD...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HARTVILLE.

LAT...LON 3746 9251 3727 9240 3717 9279 3728 9285
TIME...MOT...LOC 0146Z 240DEG 26KT 3727 9277

WISE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Newton

When
May 9, 11:00 PM CST to May 10, 1:00 AM CST
Where
Newton County, 0.55 mi E of Stark City to 0.59 mi ESE of Stark City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.870, -94.190

The low water crossing at Highway 86 was flooded.

Flood, McDonald

When
May 10, 10:15 AM CST to 12:15 PM CST
Where
McDonald County, Powell to 0.21 mi N of Powell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.620, -94.180

Roadways along Big Sugar Creek, Little Sugar Creek, and Indian Creek were closed due to flooding.

Flood, McDonald

When
May 10, 10:58 AM CST to 12:58 PM CST
Where
McDonald County, 0.26 mi ENE of Mc Natt to 0.57 mi NE of Mc Natt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.731, -94.316

Route CC was flooded and closed.

Flood, Newton

When
May 10, 10:58 AM CST to 12:58 PM CST
Where
Newton County, 1.67 mi SE of Newtonia to 1.85 mi SE of Newtonia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.863, -94.159

Highway 86 was closed due to high water.

Flood, Barry

When
May 10, 11:10 AM CST to 1:10 PM CST
Where
Barry County, 0.55 mi W of Mc Dowell to 0.51 mi W of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -93.790

Route C was closed due to flooding along the Little Flat Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444820, 444821, 444822, 444823, 444824.